The United States Food and Drug Administration warned that the use of the anti-diarrheal drug Imodium (Loperamide) in doses higher than the recommended amounts may result in severe heart problems leading to death. Intentional misuse of the drug was found to be common among opioid abusers to treat opioid withdrawal symptoms or to attain euphoria (a state of wellbeing).
Loperamide (Imodium) is an over the counter or a prescription drug which is used to control symptoms for the treatment of diarrhea.The drug was first approved by FDA in 1976.The approved daily dose of Loperamide (Imodium) for adults was found to be 16mg per day for prescription use and 8 mg per day for over the counter (OTC) use.The drug is sold as generic drug as well as brand drug under the name Imodium A-D.
‘Food and Drug Administration has issued warning for Loperamide (Imodium) as higher doses of the drug can cause severe heart problems which may lead to death.’
AdvertisementUsing a higher dose of the drug than the recommended amount may increase the severity of the heart problems which include abnormal heart rhythms. This increased risk of adverse events in the heart after the use of loperamide has made the FDA officials to take necessary safety actions.
William Eggleston, lead author of the Upstake New York Poison Center stated that about 71% cases were reported due to loperamide abuse between 2011-2014.
Last month,Two cases of loperamide abuse in New York were also reported in Annals of Emergency Medicine.
According to the reports received by the FDA , Maximum number of cases were found to be reported after 2010. About 48 cases of serious heart problems were associated with the use of loperamide out of which 31 people were hospitalized and about10 people died. Consuming a higher dose of loperamide than recommended quantity or when recommended amount of loperamide is taken with other medicines that may interact with it are the main reasons behind serious heart problems.
The FDA has advised people to take loperamide only in the prescribed amount and any signs of irregular heart rhythms should be immediately consulted by the doctor. It also stated that healthcare professionals should be aware that the drug might be a cause for QT prolongation,torsades de pointes and cardiac arrest.The patients must also be well educated about the drug interactions of loperamide and should immediately stop the drug if diarrhea continues to last for more than two days. The FDA continuously urges patients and healthcare professionals to report side effects to FDA Adverse Event Reporting System (FAERS).
PIndian Scientists Develop World’s First Oral Vaccine for Hepatitis B First Pediatric Incompatible Kidney Transplant M
You May Also Like